Vaginal Darkening: Is this Normal?

Dear Doc D,

This is too scary to say ….I have skin discoloration (grayish/ blackish) between my legs ( sa singit), and all over my vagina area..i don’t think this is normal. i have fair complexion. i use lactacyd for my everyday use..i use it twice a day…before i use Likas Papaya soap but it doesn’t work at all..i try to scrub it with a towel & mild soap..but nothings change..what should i do? 

Worried Gurl

 

Dear Worried Gurl,

Don’t panic.

Some women really have some discoloration on special areas of the body especially those that frequently rub against each other like the crease on the elbow, the armpit, the nape or the groin.

http://www.skincareihub.com/wp-content/uploads/2011/01/Acanthosis-Nigricans.jpg

Before you think of something more serious, I suggest you try to examine the other parts that I mentioned above. If they are all discolored then maybe it is a natural reaction of your body to, perhaps, heat, perfumed soaps, feminine washes or clothing. Some of my patients report an allergy to that particular brand of feminine wash you are using.

A visit to the dermatologist would be the best way to set your mind at ease.

Please see my “List of Recommended Doctors” for their clinic schedules.

There are several reasons for skin discoloration. The most common is due to an allergy. The doctor may put you on a trial of oral antihistamines and maybe some topical creams to see if the skin improves.

If not, maybe a scraping or a biopsy is in order to rule out infection or malignancy.

Examples of infections causing hyperpigmented or darkening of the skin are seborrheic keratosis which is due to a fungus or condyloma which is due to a virus.

It can also be melanosis which is due to hormonal changes. But this is more common in pregnant women and it is particularly observed in the neck area.

Another reason for darkening of the skin is acanthosis nigricans. It is often observed in body creases and the skin feels thick and velvety. This problem appears when there is increased insulin levels like in patients with diabetes or people who are overweight.

Of course, the worse reason for darkening of the skin is a melanoma. This is a dangerous type of skin cancer because it spreads rapidly. Treatment would involved surgery and chemotherapy.

Although I told you earlier not to panic, I strongly suggest that you visit a dermatologist. This could be a harmless normal variant and your doctor might even say it was not worth the worry at all. But the problem is always when it isn’t and you’ll say in regret…”Akala ko kasi…”

 

Doc D Signature
TAGS: , , , , , , , , , , , , , , , , , , , , ,

Comments are closed.